Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

165 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Do birth control pills cause gallstones?

Last week I was started on a combination birth control pill to stop bleeding that has been ongoing since my IUD was placed in December. So the 1st day I was told to take 4 pills then 2 them 2 then 1. The first day I took the four the next day I took 3 and then I developed gallstones which I never had. I m healthy but just had my 3 rd child he is 5 months. So yes I m a bit overweight but otherwise healthy so I went to a surgeon today for consult on gallbladder removal upon assessment the doc asked if I had thyroid issues and recommended I get an ultrasound in the near future. My question do you think the possible thyroid issue and the extra estrogen could have contributed to the stone formation and that I should correct those things riser before totally removing my gallbladder??
Fri, 30 Aug 2019
Report Abuse
General & Family Physician 's  Response
Hi,

Your doctor is right. Thyroid issue and contraceptive pill both are predisposing factors for gall stone.

Thyroid problem can cause high cholesterol level and so the stone can develop.

Moreover, you are obese as well. Obesity is also one of the risk factors for gall stone.

So you need to correct all these factors by reducing weight and stop taking pills. If thyroid issue present than treatment needed for that according to reports.

Hope I have answered your query. Let me know if I can assist you further.

Take care

Regards,
Dr Parth Goswami, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My daughter was taking this birth control pill and a healthy 28 year old who never has had any illnesses or surgery. This past weekend we receive a shock after having stomach pain which she thought was food poisoning an ultra sound revealed that she had gall stones. We were in a state of panic and shock she had to have her gall bladder removed. She goes for her postop on this Monday. There has to be a link to this birth control pill now as her mother I am so confused as to how to advise her other than a discussion with her obgyn since she is a newly wed and not ready to start a family what advice would you give us.

doctor1 MD

I started on birth control pills for the first time in December 2013 and noticed some anxiety after 3 weeks of being on it. I asked my gynecologist if the medication could cause this and she said yes. I began having more anxiety and what felt like panic attacks. So I just stopped the med on February 17 th I feel like I m still having the anxiety and sadness. I did start a period today and know my cycle is now messed up. My last period was 2 weeks ago. My question is what type of doctor can I go to to get an anti anxiety medication? I feel like I m going crazy

doctor1 MD

hi, im just worried because i ve been delayed for 1 week already.. i was taking daphne pills and then my menstruation didn t come.. what should i do? please answer.. first, i was taking norifam for almost 8 months i think but when norifam runs out of stock i was taking oral contraceptives and it was trust lady then after a month i switched to daphne pills. please help!